Alert archive / Montana / High Wind Watches in 2017

High Wind Watch 5, NWS Great Falls, MT

May 21, 2017

NWS Great Falls, MT issued this high wind watch at May 21, 2017, 2:35 PM MDT. It took effect at May 24, 2017, 12:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 21, 2017, 2:35 PM MDT (20:35 UTC)
In effect from
May 24, 2017, 12:00 AM MDT
Expired
May 23, 2017, 1:53 PM MDT
In force
Issued by
NWS Great Falls, MT

The text

As transmitted.

041 
WWUS75 KTFX 212035
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
235 PM MDT Sun May 21 2017

...High Winds Possible late Tuesday into Wednesday...

MTZ009>011-013-044>046-048-049-221200-
/O.NEW.KTFX.HW.A.0005.170524T0600Z-170525T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Southern Rocky Mountain Front-
Eastern Teton-
235 PM MDT Sun May 21 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from late Tuesday night through
Wednesday afternoon.

* Winds: Southwest winds becoming westerly at 30 to 40 mph, with
  gusts up to 60 mph possible. Wind gusts along the Rocky Mountain
  Front possibly may reach 75 mph.

* Timing: late Tuesday night through Wednesday afternoon.

* Impacts: Possible damaging winds may blow down trees and power
  lines. Power outages may be possible. Travel could become
  difficult, especially for high profile vehicles traveling on
  north to south orientated roads.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

Moldan

$$
5 follow-up statements
860 
WWUS75 KTFX 220951
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
351 AM MDT Mon May 22 2017

...High Winds Possible late Tuesday into Wednesday...

MTZ009>011-013-044>046-048-049-222300-
/O.CON.KTFX.HW.A.0005.170524T0600Z-170525T0000Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Southern Rocky Mountain Front-
Eastern Teton-
351 AM MDT Mon May 22 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH WEDNESDAY AFTERNOON...

* Winds: Southwest winds becoming westerly at 30 to 40 mph, with
  gusts up to 60 mph possible. Wind gusts along the Rocky Mountain
  Front possibly may reach 75 mph.

* Timing: late Tuesday night through Wednesday afternoon.

* Impacts: Possible damaging winds may blow down trees and power
  lines. Power outages may be possible. Travel could become
  difficult, especially for high profile vehicles traveling on
  north to south orientated roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

Moldan/mpj

$$
724 
WWUS75 KTFX 222055
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
255 PM MDT Mon May 22 2017

...High Winds Possible late Tuesday through Wednesday...

MTZ047-230900-
/O.EXB.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/
Blaine-
Including the cities of Chinook, Lloyd, Zurich, Harlem, Hogeland,
Hays, and Lodge Pole
255 PM MDT Mon May 22 2017

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE
WEDNESDAY NIGHT...

The National Weather Service in Great Falls has issued a High
Wind Watch, which is in effect from late Tuesday night through
late Wednesday night. 

* Winds: Southwest winds becoming westerly at 30 to 40 mph, with 
  gusts up to 60 mph possible. Wind gusts along the Rocky 
  Mountain Front possibly may reach 75 mph. 

* Timing: late Tuesday night through Wednesday afternoon.

* Impacts: Possible damaging winds may blow down trees and power 
  lines. Power outages may be possible. Travel could become 
  difficult, especially for high profile vehicles traveling on 
  north to south orientated roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

Moldan

$$

MTZ009>011-013-044>046-048-049-230900-
/O.EXT.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Southern Rocky Mountain Front-
Eastern Teton-
Including the cities of Browning, Heart Butte, Dupuyer, 
East Glacier Park, Kiowa, Cut Bank, Santa Rita, Havre, Rocky Boy,
Floweree, Carter, Fort Benton, Devon, Shelby, Ethridge, Galata, 
Chester, Joplin, Lothair, Whitlash, Brady, Conrad, Ledger, Bynum,
Choteau, Pendroy, Fairfield, Dutton, and Power
255 PM MDT Mon May 22 2017

...HIGH WIND WATCH NOW IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
LATE WEDNESDAY NIGHT...

* Winds: Southwest winds becoming westerly at 30 to 40 mph, with 
  gusts up to 60 mph possible. Wind gusts along the Rocky 
  Mountain Front possibly may reach 75 mph. 

* Timing: late Tuesday night through Wednesday afternoon.

* Impacts: Possible damaging winds may blow down trees and power 
  lines. Power outages may be possible. Travel could become 
  difficult, especially for high profile vehicles traveling on 
  north to south orientated roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

Moldan

$$
816 
WWUS75 KTFX 230405
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1005 PM MDT Mon May 22 2017

...High Winds Possible late Tuesday through Wednesday...

MTZ009>011-013-044>049-231100-
/O.CON.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/
Northern Rocky Mountain Front-Eastern Glacier-Hill-Chouteau-Toole-
Liberty-Eastern Pondera-Blaine-Southern Rocky Mountain Front-
Eastern Teton-
1005 PM MDT Mon May 22 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT
THROUGH LATE WEDNESDAY NIGHT...

* Winds: Southwest winds becoming westerly at 30 to 40 mph, with 
  gusts up to 60 mph possible. Wind gusts along the Rocky 
  Mountain Front possibly may reach 75 mph.

* Timing: late Tuesday night through Wednesday afternoon.

* Impacts: Possible damaging winds may blow down trees and power
  lines. Power outages may be possible. Travel could become
  difficult, especially for high profile vehicles traveling on
  north to south orientated roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

Moldan

$$
032 
WWUS75 KTFX 230936
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
336 AM MDT Tue May 23 2017

...High Winds Possible late Tuesday through Wednesday...

MTZ009-048-232300-
/O.UPG.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/
/O.NEW.KTFX.HW.W.0007.170524T0600Z-170525T0600Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
336 AM MDT Tue May 23 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MDT WEDNESDAY NIGHT...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from midnight tonight to
midnight MDT Wednesday night. the High Wind Watch is no longer in
effect.

* Winds: West 40 to 50 mph with gusts up to 80 mph.

* Timing: Strong winds will develop Tuesday night and continue 
  through late Wednesday evening.

* Impacts: Strong winds could become damaging, possibly blowing
  down trees and power lines. Power outages are also possible.
  Travel could become difficult, especially for high profile 
  vehicles traveling on north to south orientated roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ010-044>046-049-232300-
/O.UPG.KTFX.HW.A.0005.170524T0600Z-170525T0700Z/
/O.NEW.KTFX.HW.W.0007.170524T1200Z-170525T0600Z/
Eastern Glacier-Toole-Liberty-Eastern Pondera-Eastern Teton-
336 AM MDT Tue May 23 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
MDT WEDNESDAY NIGHT...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 6 AM Wednesday to midnight
MDT Wednesday night. the High Wind Watch is no longer in effect.

* Winds: West 35 to 45 mph with gusts up to 65 mph.

* Timing: Strong winds will develop early Wednesday morning and 
  continue through late Wednesday evening.

* Impacts: Strong winds could become damaging, possibly blowing
  down trees and power lines. Power outages are also possible.
  Travel could become difficult, especially for high profile 
  vehicles traveling on north to south orientated roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ011-013-047-232300-
/O.EXT.KTFX.HW.A.0005.170524T1200Z-170525T0600Z/
Hill-Chouteau-Blaine-
336 AM MDT Tue May 23 2017

...HIGH WIND WATCH NOW IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

* Winds: West 35 to 45 mph with gusts up to 50 mph.

* Timing: late Tuesday night through Wednesday afternoon.

* Impacts: Strong winds could blow down trees and power lines.
  Power outages may also be possible. Travel could become 
  difficult, especially for high profile vehicles traveling on 
  north to south orientated roads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger, may occur. Continue to monitor the latest
forecasts.

&&

$$
226 
WWUS75 KTFX 231953
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
153 PM MDT Tue May 23 2017

...High Winds late tonight through Wednesday evening...

.A strong low pressure system tracking into British Columbia
tonight will emerge east of the Rockies in Alberta Wednesday
morning then continue east into Saskatchewan Wednesday night.
Strong and gusty west winds will develop late tonight along the
Rocky Mountain Front and spread east across the Plains of north
central Montana Wednesday morning. Gusty west winds will continue
into Wednesday evening with winds shifting to northwesterly. 
Strong winds this late in the spring may cause more extensive 
impacts due to leaves on trees making limb damage and power 
outages somewhat more likely. In addition, travelers pulling 
trailers will face difficult driving conditions in strong cross winds.


MTZ011-013-047-241200-
/O.UPG.KTFX.HW.A.0005.170524T1200Z-170525T0600Z/
/O.EXA.KTFX.HW.W.0007.170524T1200Z-170525T0600Z/
Hill-Chouteau-Blaine-
153 PM MDT Tue May 23 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
MDT WEDNESDAY NIGHT...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 6 AM Wednesday to midnight
MDT Wednesday night. the High Wind Watch is no longer in effect.

* Winds: West 30 to 40 mph with gusts up to 60 mph.

* Timing: Developing Wednesday morning and continuing into the
  evening.

* Impacts: Strong winds could become damaging, potentially blowing 
  down trees and power lines. Power outages may also be possible. 
  Travel could become difficult, especially for high profile 
  vehicles traveling on north to south orientated roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ012-014-050-051-241200-
/O.EXA.KTFX.HW.W.0007.170524T1200Z-170525T0600Z/
Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus-
153 PM MDT Tue May 23 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO MIDNIGHT
MDT WEDNESDAY NIGHT...

The National Weather Service in Great Falls has issued a High
Wind Warning, which is in effect from 6 AM Wednesday to midnight
MDT Wednesday night.

* Winds: West 30 to 40 mph with gusts up to 60 mph.

* Timing: Strong winds will develop early Wednesday morning and 
  continue through late Wednesday evening.

* Impacts: Strong winds could become damaging, possibly blowing 
  down trees and power lines. Power outages are also possible. 
  Travel could become difficult, especially for high profile 
  vehicles traveling on north to south orientated roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ009-048-241200-
/O.CON.KTFX.HW.W.0007.170524T0600Z-170525T0600Z/
Northern Rocky Mountain Front-Southern Rocky Mountain Front-
153 PM MDT Tue May 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
MIDNIGHT MDT WEDNESDAY NIGHT...

* Winds: West 40 to 50 mph with gusts up to 80 mph.

* Timing: Strong winds will develop late tonight and continue 
  through late Wednesday evening.

* Impacts: Strong winds could become damaging, possibly blowing 
  down trees and power lines. Power outages are also possible. 
  Travel could become difficult, especially for high profile 
  vehicles traveling on north to south orientated roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

MTZ010-044>046-049-241200-
/O.CON.KTFX.HW.W.0007.170524T1200Z-170525T0600Z/
Eastern Glacier-Toole-Liberty-Eastern Pondera-Eastern Teton-
153 PM MDT Tue May 23 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
MIDNIGHT MDT WEDNESDAY NIGHT...

* Winds: West 35 to 45 mph with gusts up to 65 mph.

* Timing: Strong winds will develop early Wednesday morning and 
  continue through late Wednesday evening.

* Impacts: Strong winds could become damaging, possibly blowing 
  down trees and power lines. Power outages are also possible. 
  Travel could become difficult, especially for high profile 
  vehicles traveling on north to south orientated roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph, or gusts
of 58 mph or more, can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind watch went out at May 21, 11:02 AM MDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 21, 11:02 AM MDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1102 AM MDT Sun May 21 2017

Updated Aviation Discussion.

.UPDATE...

Expanded/added more slight chance of showers/thunderstorms to the
forecast for the Plains and adjacent mountain ranges for this
afternoon given latest model guidance. Instability is less than
yesterday so shower/storm coverage will be a lot less widespread,
but increased mid-level winds will allow for a bit more
efficiency in getting stronger winds to the surface with any
stronger shower or thunderstorm compared to yesterday. That being
said, there is no severe weather expected today. Cassell

&&

.SYNOPSIS...

Unsettled northerly flow aloft is expected today into Monday night.
Fair weather and noticeably warmer temperatures are then expected to
grace the region Tuesday and Tuesday night, as an upper-level ridge
moves eastward over the area. A cooler and unsettled weather pattern
should return by Wednesday as an upper-level trough settles
southeastward over the area and the accompanying Pacific cold front
moves through.

&&

.AVIATION...
Updated 1702z.

Northerly flow aloft will prevail over Montana through early Monday
morning. Scattered to broken mid and high level clouds can be
expected through the forecast period for widespread VFR conditions.
Isolated showers and possibly a thunderstorms are possible over
eastern zones 18Z to 03Z which could produce variable gusty winds up
to 30 knots. Highly localized fog may develop again after 09z
Monday. mpj/cc

&&

.PREV DISCUSSION...
/ISSUED 527 AM MDT Sun May 21 2017/

Today through Tuesday...Montana will remain beneath a steady north
to northwest flow aloft through Monday night as a closed upper
low remains anchored over the Great Lakes region. To the west, a
weak upper level ridge will remain along the West Coast today and
tonight before becoming positively-tilted and nosing inland over
the Pacific Northwest Monday through Tuesday. By Tuesday, the
entire upper level pattern will undergo a significant transition
as a Pacific weather system moves southeastward from the Gulf of
Alaska and flattens the upper ridge.

For Sunday and Monday, temperatures will remain near seasonal
averages with isolated/scattered showers and a few thunderstorms
expected. This activity will be relatively weak as limited
instability and weak disturbances aloft interact in the northerly
flow. Surface winds will remain generally light to breezy and
northerly in direction. By Monday night, surface winds begin to
veer clockwise in response to the approaching Pacific weather
system and surface pressure falls in southern British Columbia and
Alberta. Tuesday will remain dry but temperatures will climb above
seasonal averages as westerly winds aloft and at the surface
fuel increasingly strong downslope winds across the region. mpj

Tuesday Night through Sunday...Dry weather expected Tuesday night as
an upper-level high pressure ridge advances eastward over the CWA.
However, a potent 700 mb jet streak accompanying a lead shortwave
trough impinging on our region may generate strong zonal flow aloft
across and in the lee of the Rocky Mountain Front Tuesday night
through early evening Wednesday. This pattern, combined with
subsidence in the surface to 700 mb layer, may permit warning-
criteria surface wind gusts, especially along the Rocky Mountain
Front. Even so, confidence in this high wind scenario is low at this
time. In addition, models are now in somewhat better agreement that
a Pacific cold front will move eastward across the CWA on Wednesday
and may be accompanied by scattered showers, while insufficient
instability may curtail the potential of thunderstorms. Wednesday
marks the beginning of what looks to be an unsettled weather pattern
heading into the weekend, as an upper-level trough settles
southeastward over our area and multiple disturbances pivot through
the trough. Scattered showers are forecast Wednesday night through
the weekend, with the potential for isolated afternoon/early evening
thunderstorms Thursday through Sunday. Temperatures on Wednesday may
be near or slightly above-normal, prior to the cold frontal passage.
Temperatures should then trend below-normal Thursday through the
weekend.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  69  45  69  46 /  20  20  10   0
CTB  70  43  70  45 /  10  20  10   0
HLN  71  47  72  47 /  10  10  10  10
BZN  64  40  67  40 /  10  10  20  10
WEY  55  29  58  30 /  10  10  20  10
DLN  64  40  68  41 /   0   0  10  10
HVR  72  44  71  43 /  20  20   0   0
LWT  64  43  64  40 /  20  30  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:40 PM MDTSpecial Weather StatementTFXFergus50 min

Nearby

High Wind Watches in Montana, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.